Texas, 2017Flash Flood in Texas, August 23, 2017
August 23, 2017 · NWS EPZ · 1 event in 1 county or zone
A surface low was located over far west Texas with an upper level trough approaching from Arizona. Monsoonal moisture was still in place with dew points over 60F across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low was located over far west Texas with an upper level trough approaching from Arizona. Monsoonal moisture was still in place with dew points over 60F across the region. Weak flow in the lower to mid levels kept storm motion slow and allowed heavy rain to fall near Fabens and create some localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 23, 1:10 PM MST, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 23, 1:10 PM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
210 PM MDT Wed Aug 23 2017
.SYNOPSIS...
Moisture will remain plentiful across the region the next several
days. As a result, showers and thunderstorms will be possible each
day. However the most significant rains will occur this evening
and tonight as a disturbance aloft tracks across the area.
Localized flooding will be possible as a result. Another round of
heavy rainfall will be possible Thursday afternoon and evening
with activity becoming more scattered in nature by the weekend and
beyond.
&&
.DISCUSSION...
Easterly flow has become well established across the region in the
wake of last nights back door front. This has allowed for a steady
push of moisture into the area with early afternoon dewpoints at
or above 60 degrees in most spots. As a result, convection has
taken off quickly this afternoon and it looks to continue.
The KEPZ morning RAOB showed a PW value of 1.41 inches and
forecast models keep PW values elevated above 1.20" across much of the
area for the next couple of days. Meanwhile a quick glance at the
visible satellite clearly shows a well defined vort max across
northern Sonora just south of Arizona. This feature is currently
tracking towards the north but is projected by forecast models to
turn east and track directly over the Borderland later this
evening and tonight. With forecast CAPE values between 1000 and
1200 j/kg the likelihood of of thunderstorms remains high into
the overnight hours. Model QPF varies from one source to another,
but the general consensus is that some areas could easily see
total rainfall amounts of between 1 and 2 inches as scattered
storm activity this afternoon becomes more widespread with the
passage of the upper disturbance. Therefore a Flash Flood Watch
has been issued areawide from 6pm this evening through 6am
Thursday morning.
Rainfall should taper off quickly as morning approaches as the
upper vort moves east. However moisture levels will remain
elevated setting the stage for another round of afternoon and
evening storms Thursday. Once again, localized flooding will be
the primary concern for Thursday afternoon and evening.
By Friday and into the weekend the upper high will be regaining
strength over the area, resulting in mainly isolated lowland and
scattered mountain storm activity. Then into next week we will see
the upper flow shift more northerly as we get caught in between
the upper high shifting to our northwest and circulation around
tropical system "Harvey" across east Texas. At this time it
appears that there will still be enough moisture available for a
few storms next week as well, with some of them possibly on the
strong side.
&&
.AVIATION...Valid 24/00Z-25/00Z...
Abundant subtropical moisture on the increase will combine with a
disturbance aloft Wednesday night along with a weak backdoor cold
front boundary in the CWA to generate numerous showers and
thunders thru the fcst pd with max coverage and intensity around
03Z-15Z. General conds: sct-bkn050 sct-bkn100 bkn200-250 with
winds ne-se10kts becoming nw10kts aft 15z. Areas vrbl winds
25G35kts 1-3 sm in TSRA +TSRA BR BKN010 BKN030 OVC060 esp 03Z-15Z.
&&
.FIRE WEATHER...
Subtropical moisture is returning to southern New Mexico and Far
West Texas channeled in from the south. A weak backdoor front has
pushed in from the east allowing the moisture to focus on its
boundary. The result will be a marked increase in shower and
thunderstorm activity with an enhanced risk of flash flooding in
some areas. Areal coverage and intensity will be at its greatest
tonight and into Thursday morning, as an upper trough passes through
the area. Again, heavy rain and flash flooding are possible.
Thunderstorms will decrease in coverage later Thursday and remain
isolated over lowland zones and scattered over mountain zones
through the weekend into the beginning of next week. Min RHs will
remain above 30 percent through most of the forecast period.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 69 87 69 90 / 60 40 30 20
Sierra Blanca 65 84 68 87 / 40 40 30 20
Las Cruces 65 84 66 88 / 60 40 30 20
Alamogordo 64 84 66 86 / 70 50 40 20
Cloudcroft 50 65 50 65 / 70 60 40 40
Truth or Consequences 67 85 68 88 / 60 40 30 10
Silver City 59 81 60 83 / 60 40 40 30
Deming 65 84 66 88 / 60 40 30 20
Lordsburg 64 85 65 88 / 60 40 30 20
West El Paso Metro 66 86 68 90 / 60 40 30 20
Dell City 66 86 68 90 / 40 40 40 30
Fort Hancock 70 88 71 91 / 60 40 30 20
Loma Linda 63 82 64 84 / 60 40 30 20
Fabens 68 88 70 91 / 60 40 30 20
Santa Teresa 66 85 68 89 / 60 40 30 20
White Sands HQ 67 84 67 87 / 60 40 30 20
Jornada Range 64 85 65 88 / 60 40 30 20
Hatch 65 85 66 89 / 60 40 30 10
Columbus 66 85 68 88 / 60 40 30 20
Orogrande 66 85 68 88 / 60 40 30 20
Mayhill 55 74 55 75 / 70 60 40 40
Mescalero 56 75 56 76 / 70 60 40 40
Timberon 54 73 53 73 / 70 60 40 40
Winston 54 80 55 81 / 60 50 50 30
Hillsboro 62 84 62 86 / 70 50 30 30
Spaceport 64 84 66 87 / 60 40 30 20
Lake Roberts 54 80 53 83 / 70 50 40 30
Hurley 59 82 59 84 / 60 40 30 20
Cliff 57 85 59 88 / 60 40 40 30
Mule Creek 60 83 62 86 / 60 40 30 20
Faywood 60 84 59 86 / 60 40 30 20
Animas 65 85 65 89 / 60 40 30 20
Hachita 64 84 64 88 / 60 40 30 20
Antelope Wells 65 84 66 88 / 60 40 30 20
Cloverdale 63 83 64 85 / 60 40 30 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch from 6 PM MDT this evening through late
tonight for NMZ401>417.
TX...Flash Flood Watch from 6 PM MDT this evening through late
tonight for TXZ418>424.
&&
27-Laney/20-NovlanHazardous weather outlook, Aug 23, 9:49 AM MST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1049 AM MDT Wed Aug 23 2017
NMZ401>417-TXZ418>424-241700-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1049 AM MDT Wed Aug 23 2017
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
A very moist atmosphere will combine with a passing disturbance to
generate widespread rain and thunderstorms this evening and
overnight across most of the region. The possibility of heavy
rainfall exists with some areas receiving well over an inch of
rainfall over the next 24 hours. This could result in areas of
flooding where the heaviest rainfall occurs. In addition, storms
will be capable of producing small hail and strong winds later
this afternoon and through the evening hours.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Rain chances will continue across the area, with Thursday being
the most active day. A heavy rain threat will continue Thursday
with rain and storm coverage becoming more scattered over the
weekend and early next week.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding
by contacting your El Paso area National Weather Service office...or
by sending reports via the web at http://weather.gov/epz.
Laney
In the hours before
Special weather statement, Aug 23, 2:39 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service El Paso TX
339 PM MDT WED AUG 23 2017
TXZ420-423-232230-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
339 PM MDT WED AUG 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH AND
SOUTHEASTERN EL PASO COUNTIES UNTIL 430 PM MDT...
At 339 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Acala, or 7 miles north of Fort Hancock, moving
west at 15 mph.
Nickel size hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Acala.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3131 10591 3131 10593 3132 10594 3137 10595
3137 10597 3139 10600 3140 10603 3150 10603
3144 10575 3133 10575 3129 10590
TIME...MOT...LOC 2139Z 088DEG 11KT 3140 10586
CRESPOSpecial weather statement, Aug 23, 2:57 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service El Paso TX
357 PM MDT WED AUG 23 2017
NMZ411-TXZ418-419-232245-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-Western El Paso County TX-
357 PM MDT WED AUG 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES UNTIL 445 PM MDT...
At 357 PM MDT, Doppler radar was tracking a strong thunderstorm near
West El Paso. This storm was nearly stationary.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
West El Paso and El Paso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3190 10663 3193 10652 3187 10645 3178 10653
3179 10653
TIME...MOT...LOC 2157Z 062DEG 3KT 3187 10653
CRESPOSpecial weather statement, Aug 23, 3:07 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service El Paso TX
407 PM MDT WED AUG 23 2017
TXZ419-420-423-232245-
Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
407 PM MDT WED AUG 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH AND
SOUTHEASTERN EL PASO COUNTIES UNTIL 445 PM MDT...
At 406 PM MDT, Doppler radar was tracking a strong thunderstorm over
Indian Cliffs Ranch, or 6 miles northeast of Fabens. This storm was
nearly stationary.
Nickel size hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Horizon City, Fabens, El Paso, Clint, Agua Dulce, Indian Cliffs
Ranch, Tornillo, Sparks, San Elizario, Lake Way Estates and Colonia
Del Paso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3139 10601 3140 10608 3142 10610 3142 10613
3146 10618 3146 10620 3148 10622 3154 10625
3156 10628 3181 10623 3175 10599 3138 10599
TIME...MOT...LOC 2206Z 062DEG 3KT 3158 10609
CRESPOSpecial weather statement, Aug 23, 3:35 PM MST, 40 minutes before
Special Weather Statement
National Weather Service El Paso TX
435 PM MDT WED AUG 23 2017
NMZ403-407-232315-
Southern Gila Foothills/Mimbres Valley NM-
Southwest Desert/Mimbres Basin NM-
435 PM MDT WED AUG 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANT AND
NORTHWESTERN LUNA COUNTIES UNTIL 515 PM MDT...
At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Gage, or 15 miles south of City Of Rocks State Park,
moving east at 15 mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Deming.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3226 10810 3251 10811 3256 10778 3224 10776
TIME...MOT...LOC 2235Z 264DEG 19KT 3237 10803
LANEY
Special weather statement, Aug 23, 3:41 PM MST, 34 minutes before
Special Weather Statement
National Weather Service El Paso TX
441 PM MDT WED AUG 23 2017
NMZ404-407-232330-
Southwest Desert/Mimbres Basin NM-
Southwest Desert/Lower Gila River Valley NM-
441 PM MDT WED AUG 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRANT AND WEST
CENTRAL LUNA COUNTIES UNTIL 530 PM MDT...
At 441 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Separ, or 23 miles east of Lordsburg, moving east
at 10 mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Gage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3215 10842 3233 10842 3236 10806 3213 10805
TIME...MOT...LOC 2241Z 274DEG 10KT 3225 10832
LANEY
Special weather statement, Aug 23, 3:52 PM MST, 23 minutes before
Special Weather Statement
National Weather Service El Paso TX
452 PM MDT WED AUG 23 2017
TXZ419>421-423-232330-
Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Salt Basin TX-Northern Hudspeth Highlands/Hueco Mountains TX-
452 PM MDT WED AUG 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUDSPETH AND
SOUTHEASTERN EL PASO COUNTIES UNTIL 530 PM MDT...
At 452 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southeast of Loma Linda to Fabens.
Movement was southeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Fabens, Indian Cliffs Ranch and Tornillo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3170 10542 3138 10599 3139 10601 3140 10608
3142 10610 3143 10615 3146 10618 3146 10620
3148 10622 3149 10622 3152 10624 3153 10623
3179 10575
TIME...MOT...LOC 2252Z 325DEG 14KT 3170 10579 3150 10615
CRESPOFlash Flood, El Paso
- When
- August 23, 4:15 PM MST to 5:15 PM MST
- Where
- El Paso County, 1.08 mi ENE of Fabens Arpt to 5.68 mi E of Fabens Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.529, -106.135
Water was about 6 inches deep flowing across San Felipe Road just east of Interstate 10.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, August 23, 20171 injured · $170,000 · 50 kt wind · 7 events
- Lightning Strike in Florida, August 23, 20172 injured · 1 event
- Flash Flood and Lightning Strike in Arizona, August 23, 20171 injured · $8,000 · 2 events
- Astronomical Low Tide in Delaware, August 23, 20171 injured · 1 event
- Damaging Winds in Virginia, August 23, 2017$5,000 · 50 kt wind · 4 events
- Waterspouts in Lake Erie, August 23, 20173 events
- Damaging Winds in South Carolina, August 23, 2017$4,000 · 52 kt wind · 3 events
- Damaging Winds in North Carolina, August 23, 2017$9,000 · 52 kt wind · 2 events
- Flash Flood in Arkansas, August 23, 20171 event
- Waterspout in Gulf of Mexico, August 23, 20171 event
- Waterspout in South Atlantic Coastal Waters, August 23, 20171 event
- Damaging Wind in Georgia, August 23, 201750 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719146.